Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 15, NWS Amarillo, TX

June 24, 2018Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 24, 2018, 9:36 PM CDT for Hansford County, Ochiltree County, Texas; Beaver County, Texas County, Oklahoma. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 9:36 PM CDT (02:36 UTC)
Expired
Jun 24, 2018, 10:00 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Beaver County, OK, Texas County, OK, Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 153 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:36 PM CDTTSTM WND GST 65Hardesty, OKLOTS OF RAIN. SPOTTER ESTIMATED BETWEEN 60-70 MPH WIND GUSTS.
Jun 24, 9:36 PM CDTHAIL 1.25Hardesty, OKLOTS OF RAIN. SPOTTER ESTIMATED BETWEEN 60-70 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 8:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

619 
WFUS54 KAMA 250236
TORAMA
OKC007-139-TXC195-357-250300-
/O.NEW.KAMA.TO.W.0015.180625T0236Z-180625T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
936 PM CDT SUN JUN 24 2018

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Beaver County in the Panhandle of Oklahoma...
  Southeastern Texas County in the Panhandle of Oklahoma...
  Northeastern Hansford County in the Panhandle of Texas...
  Northwestern Ochiltree County in the Panhandle of Texas...

* Until 1000 PM CDT
    
* At 935 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southwest of Hardesty, or 15 miles southeast of
  Guymon, moving east at 45 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3657 10144 3663 10131 3665 10117 3661 10082
      3634 10102 3647 10136
TIME...MOT...LOC 0235Z 283DEG 38KT 3655 10125 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Guerrero

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 24, 9:02 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 24, 9:02 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
902 PM CDT Sun Jun 24 2018

.UPDATE...
Pops adjusted over the next 12 hours to account for storms moving
through the Panhandles tonight. Severe Thunderstorm Watch in
effect until 4AM CDT for the entire Panhandles. Strong damaging
winds and large hail will be the main threats, with brief spin up
tornadoes possible.

Weber

&&

.PREV DISCUSSION... /Issued 631 PM CDT Sun Jun 24 2018/

AVIATION...00Z TAFS...
Mostly VFR conditions for the TAF period, but MVFR/IFR will not be
ruled out, as a cold front will move across the Panhandles
starting around 1-2z. This will likely be supplemented with a
line of storms. So expect a surge of north winds and -TSRA TEMPO
groups have been noted for the thunderstorm potential. Will make
amendments as needed if the frontal system speeds up/slows down.
After the front moves through, VFR conditions expected to occur at
all sites, for the remainder of the period. Winds will diminish
to less than 15kts after 09z. Scattered mid and high clouds will
give way to clear skies at the end of the forecast period. The
only thing to watch, will be if IFR cigs hold a little longer due
to excessive rainfall and significant moistening of the lowest
levels. Again, will make amendments if necessary for this outcome.

Weber

PREV DISCUSSION... /Issued 341 PM CDT Sun Jun 24 2018/

DISCUSSION...
None of the models today have depicted how things have gone so
far, so the forecast is pretty low confidence. Convection this
morning in the northeast and in OK has pushed a strong outflow
boundary through the area. This has created cloud cover and cool
east winds that have severely hampered severe threats for tonight.
The area is still recovering with some places such as Dalhart
still having low clouds, and temps across the area are only in the
low 70s to low 80s in the far south. A special 19Z sounding has
the area still capped. The only CAM that has any indication of
convection in the appropriate location in OK is the 15Z HRRR. If
it verifies, then the front that is progged to push into the
Panhandles tonight will bring a line of convection with it from
CO. Think that there could be some slight chance for storms with
the front to have some severe hail or winds but the tornado
threat is quite diminished. The front is likely to bring some
gusty winds with it.

The remainder of the period is far more uneventful as the mid
level closed low in eastern WY/western SD travels slowly into NE
and high pressure builds into the southern US through the week.
This will leave the Panhandles in dry and warm conditions. By the
end of the week, the next long wave upper level trough pushes
onshore in the west and will swing the area into southwest flow.
The weekend will see the next round of showers and thunderstorms
possible.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  87  68  99  72 /  80   5  10  10   5
Beaver OK                  63  86  67 100  73 /  80   5   5   5   5
Boise City OK              54  86  65  99  70 / 100   0   5   5   0
Borger TX                  62  88  70 101  75 /  80   5  10   5   5
Boys Ranch TX              61  89  69 101  72 /  60   5  10   5   5
Canyon TX                  63  88  68  99  72 /  80   5  10  10   5
Clarendon TX               64  87  69  98  73 /  80  10  10   5   5
Dalhart TX                 56  87  65 100  69 /  70   0  10   5   0
Guymon OK                  59  87  67 101  72 /  90   5  10   5   0
Hereford TX                63  88  68  98  70 /  60   5  10   5   5
Lipscomb TX                63  86  68  99  74 /  80  10   5   5   5
Pampa TX                   61  85  67  97  73 /  80   5  10  10   5
Shamrock TX                64  87  70  98  75 /  80  10  10   5   5
Wellington TX              65  89  72 100  76 /  80  10  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/16
Hazardous weather outlook, Jun 24, 9:06 PM CDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
906 PM CDT Sun Jun 24 2018

OKZ001>003-TXZ001>020-317-251415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
906 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe Thunderstorm Watch in effect for the entire Panhandle until
4 AM CDT. Strong damaging winds and large hail, with brief spin up
tornadoes possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the portions of the Combined
Panhandles Friday evening through Saturday. These storms are not
expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely tonight.

In the hours before

Special weather statement, Jun 24, 8:07 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
807 PM CDT SUN JUN 24 2018

OKZ001-250200-
Cimarron OK-
807 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 900 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Seneca, or 23 miles north of Clayton, moving east at
35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Kenton, Wheeless and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3693 10300 3693 10249 3664 10249 3668 10300
TIME...MOT...LOC 0106Z 271DEG 32KT 3679 10314

Guerrero
Special weather statement, Jun 24, 8:44 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
844 PM CDT SUN JUN 24 2018

OKZ002-250245-
Texas OK-
844 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 945 PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hough to 10 miles southeast of Eva. Movement
was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Hough, Baker,
Adams and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3697 10094 3658 10099 3651 10202 3699 10182
      3700 10107 3700 10094
TIME...MOT...LOC 0144Z 253DEG 37KT 3687 10160 3670 10176

Guerrero
Special weather statement, Jun 24, 9:04 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
904 PM CDT SUN JUN 24 2018

OKZ003-250300-
Beaver OK-
904 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 1000
PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Boyd, or 14 miles southwest of Beaver, moving east at
45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3676 10001 3659 10070 3676 10071 3700 10049
      3700 10001
TIME...MOT...LOC 0204Z 250DEG 38KT 3672 10075

Guerrero
Special weather statement, Jun 24, 9:11 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT SUN JUN 24 2018

OKZ001-002-250300-
Cimarron OK-Texas OK-
911 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Elkhart to near Keyes. Movement
was northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10161 3671 10195 3667 10231 3699 10255
TIME...MOT...LOC 0211Z 244DEG 25KT 3703 10201 3681 10230

Guerrero
Local storm report, Jun 24, 9:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
928 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
06/24/2018  M64 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800337

LE
Local storm report, Jun 24, 9:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
932 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
06/24/2018  M68 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1800338

LE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:28 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree62 min
Jun 24, 9:49 PM CDTSevere Thunderstorm WarningAMADallam56 min
Jun 24, 10:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree60 min
Jun 24, 10:30 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman60 min
Jun 24, 10:46 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hartley, Moore, Sherman74 min
Jun 24, 10:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Oldham57 min
Jun 24, 11:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree60 min
Jun 24, 11:29 PM CDTSpecial Weather StatementAMAHansford, Hemphill, Hutchinson, Ochiltree, Roberts61 min
Jun 24, 11:38 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Randall52 min
Jun 24, 11:45 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham75 min
Jun 24, 11:51 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter69 min
Jun 25, 12:17 AM CDTSpecial Weather StatementAMACarson58 min
Jun 25, 12:21 AM CDTAreal Flood AdvisoryAMACarson, Hutchinson5 hr
Jun 25, 12:23 AM CDTAreal Flood AdvisoryAMAHemphill5 hr
Jun 25, 12:25 AM CDTSpecial Weather StatementAMAGray, Hemphill, Roberts, Wheeler65 min
Jun 25, 12:50 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter40 min
Jun 25, 1:02 AM CDTSevere Thunderstorm WarningAMAHartley, Oldham48 min
Jun 25, 1:09 AM CDTSpecial Weather StatementAMACollingsworth, Wheeler66 min
Jun 25, 1:19 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler56 min
Jun 25, 1:33 AM CDTSpecial Weather StatementAMAOldham42 min
Jun 25, 2:39 AM CDTSpecial Weather StatementAMAOldham36 min
Jun 25, 3:09 AM CDTSevere Thunderstorm WarningAMAOldham39 min
Jun 25, 3:33 AM CDTSpecial Weather StatementAMACarson42 min
Jun 25, 3:45 AM CDTSpecial Weather StatementAMAPotter30 min
Jun 25, 3:50 AM CDTSpecial Weather StatementAMACarson25 min
Jun 25, 3:52 AM CDTSevere Thunderstorm WarningAMAPotter28 min
Jun 25, 4:22 AM CDTSpecial Weather StatementAMACarson, Gray23 min
Jun 25, 4:49 AM CDTSpecial Weather StatementAMACarson, Gray, Wheeler71 min
Jun 24, 8:07 PM CDTSpecial Weather StatementAMACimarron53 min
Jun 24, 8:44 PM CDTSpecial Weather StatementAMATexas61 min
Jun 24, 8:54 PM CDTSevere Thunderstorm WarningAMABeaver, Texas66 min
Jun 24, 9:04 PM CDTSpecial Weather StatementAMABeaver56 min
Jun 24, 9:11 PM CDTSpecial Weather StatementAMACimarron49 min
Jun 24, 9:34 PM CDTAreal Flood AdvisoryAMATexas56 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningAMABeaver61 min
Jun 24, 10:52 PM CDTSpecial Weather StatementAMATexas38 min
Jun 24, 11:24 PM CDTAreal Flood AdvisoryAMABeaver3 hr

Nearby

Tornado Warnings in Texas, 2018Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.